Back to the top
Tim Misny

Fentanyl Exposure

PROUDLY REPRESENTING VICTIMS OF BIRTH INJURY, MEDICAL MISTAKES, AND CATASTROPHIC ACCIDENTS THROUGHOUT THE UNITED STATES FOR 38 YEARS

[]
1 Step 1
Ask Tim a Question
Name
Phone Number
Your Question for Timmore details
0 /
Previous
Next

Sadly, fentanyl overdoses occur every day, all over the country. Addicts looking for an even greater high, mix fentanyl with heroin.  As you can surmise, this combination has deadly consequences. When first responders are called to the scene of an overdose, they are prepared to administer Narcan to revive those who are overdosing.  What they aren’t prepared for, is succumbing to fentanyl themselves through indirect content.  There have been numerous instances where first responders simply touch the drug paraphernalia and inadvertently overdose. Fentanyl has become an occupational hazard!

Fentanyl Is an Extremely Strong Pain Reliever

Fentanyl was created in 1959 as a pain reliever and anesthetic, and was administered to patients in extreme pain. Since this drug is much stronger than other opioids, the original delivery system for the drug was via a patch. Placing the patch on the skin allowed a small, controlled quantity of the drug to be released over a specific period of time. This protocol prevented overdoses and safely remedied a patient’s pain. An additional method approved by the FDA for delivering the drug was a fentanyl lollipop called Actiq. Fentanyl is also used for cancer patients suffering from pain related to their disease progression, and/or as a result of their cancer treatment.  This drug is also used in end of life care.

Although fentanyl has been around for 60 years, it wasn’t part of the opioid epidemic until recently. Most of the drug sold on the streets is made in China, and it’s illegally brought to the United States from countries like Mexico. Once it’s in the hands of dealers, fentanyl ends up getting mixed into heroin, or  sold in a pill that combines it with other, less lethal opioids, like OxyContin and Vicodin. Since fentanyl is extremely strong, those who don’t realize that it has been mixed with other drugs, overdose. Once the first responders arrive, things become complicated.

Police Offers Overdose on Fentanyl

One example of a first responder accidentally overdosing on the drug comes from Iowa. An officer in Fort Dodge, Iowa pulled a woman over for a traffic offense. She gave him false identifying information, so he checked her vehicle, gave her the standard pat down for drugs and weapons, and then arrested her. During the pre-arrest check, he handled an unknown substance that she had on her body, and that substance contained fentanyl.

Although the officer was initially fine, he began to feel very lightheaded and dizzy while transporting the women to the police station. The officer called for medical attention. Paramedics quickly arrived and administered several doses of Narcan.  The officer was also transported to the hospital where he later recovered. The dangers of fentanyl are very real.

A Small Amount Can Be Deadly

A deadly dose of fentanyl is equivalent to a mere seven granules of salt. If you place seven granules of salt into the palm of your hand, you’ll see just how small a three-milligram dose of the drug really is. Something that tiny can be stuck to the side of a plastic bag or envelope that formerly held more of the drug. Typically, a first responder isn’t going to check the paraphernalia first to see if they can safely handle it. Their initial thought is to save the life of the person who has overdosed. Unfortunately, since a small amount of the drug can be easily inhaled or absorbed through the skin into the bloodstream, the first responders are in danger. Safety protocols must be put into place to save the lives of our first responders.

Proper Protective Measures

Every first responder must have the right safety equipment on hand when they attend to calls that may involve fentanyl. Since the drug can be inadvertently inhaled, they must have respirators on, as well as gloves that are thick enough to provide the proper level of protection. Once they have completed the call, they have to remove and store their safety equipment properly, and remember not touch their eyes, nose, or mouth, since fentanyl can get into their system via mucous membranes.

Experts caution first responders to slow down and ensure their safety equipment is on correctly before emerging from their vehicles. For example, there have been cases of drug exposure due to respirators being worn incorrectly, allowing unfiltered air in. Additionally, first responders must able to identify symptoms of fentanyl exposure and overdose so that they can call for help before it is too late.

Are you a first responder who has been exposed to fentanyl while doing your job? If so, call me right now and I’ll find out what happened and I’ll Make Them Pay!®

Superflick

LOREM ISPUM STUDIO presents a DOLOR AMET production a JOHN DOE picture ANITA SADLER ROBERT REYNOLDS
A Top Notch VIDEO Oriented WORDPRESS Theme by WOLFTHEMES

©2019 Copyright - The Law Offices of Tim Misny - Site by The InterCon Group